Skip to content

Depression Health Center

Kids and Antidepressants: A Growing Problem

No. 3 of the Top 10 Stories of 2004: The FDA warned of a drug-suicide link this year. Are we rushing to medicate our kids or rushing to judgment about drugs that may truly help some of them?
Font Size
A
A
A
By
WebMD Feature

On Feb. 2, 2004, Mark Miller of Overland, Kan., spoke at a public forum in the nation's capital, uttering words that no parent should ever have to speak:

"This is important for you to know," he told an FDA advisory committee. "Matt hung himself from a bedroom closet hook, barely higher than he was tall. To commit this unthinkable act, something he had never attempted before, never threatened to any family member, never talked about, he was actually able to pull his legs up off the floor and hold himself that way until he lost consciousness and forced himself to leave us."

Matt Miller was 13 when he took his own life in the summer of 1997.

"He died after a psychiatrist we did not know gave him three sample bottles of a pill we had never heard of, for a perceived illness that his doctor could only guess at," his father testified. "We were advised with great authority that Matt was suffering from a chemical imbalance that could be helped by a new, wonderful medication called Zoloft. It was safe, effective, only two minor side effects were cautioned with us: insomnia, indigestion."

In March 2004, the FDA issued a public health advisory about the potential for increased suicidal thoughts and actions among people who take antidepressants, particularly drugs in the relatively new subclass of agents known as "selective serotonin reuptake inhibitors," or "SSRIs" for short. They work by allowing the body to make more effective use of the brain chemical serotonin, which is a messenger involved in the regulation of mood, emotion, appetite, and sleep. Widely prescribed brand-name drugs in this class include Celexa, Lexapro, Paxil, Prozac, and Zoloft.

In October 2004, the FDA, following recommendations of the advisory committee, ordered makers of all antidepressant medications - not just SSRIs -- to include a "black box" warning and cautionary statements on drug labeling that will "alert health care providers to an increased risk of suicidality (suicidal thinking and behavior) in children and adolescents being treated with these agents."

Britain's Medicines and Healthcare Products Regulatory Agency issued similar warnings in early December, urging doctors to consider alternative therapies and, when prescribing an antidepressant, to prescribe only low doses and monitor patients carefully.

1 | 2 | 3 | 4 | 5 | 6

Today on WebMD

contemplation
Differences between feeling depressed and feeling blue.
light therapy
What are the symptoms?
 
depressed man sitting on hallway floor
Learn the truth about this serious illness.
Sad woman looking out of the window
Tips to stay the treatment course.
 
unhappy teen boy
Health Check
woman relaxing with exercise ball
Article
 
Pills with smiley faces
Article
Teen girl huddled outside house
Article
 
Depressed man sitting in hospital hallway
Article
antidepressants slideshow
Article
 
pill bottle
Article
Winding path
Article